Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 285, NWS Birmingham, AL

June 15, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2011, 4:23 PM CDT for Cherokee County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 4:23 PM CDT (21:23 UTC)
Expired
Jun 15, 2011, 4:54 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:30 PM CDTHAIL 112 Ese Centre, ALQUARTER SIZE HAIL IN THE COMMUNITY OF FORNEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS54 KBMX 152123
SVRBMX
ALC019-152215-
/O.NEW.KBMX.SV.W.0285.110615T2123Z-110615T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 420 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF
  MOSHAT...OR 9 MILES SOUTHEAST OF CENTRE...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN CHEROKEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
      3401 8540 3400 8560 3418 8563 3420 8544
TIME...MOT...LOC 2123Z 264DEG 30KT 3410 8551

$$

08
2 follow-up statements
903 
WWUS54 KBMX 152135
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT WED JUN 15 2011

ALC019-152215-
/O.CON.KBMX.SV.W.0285.000000T0000Z-110615T2215Z/
CHEROKEE AL-
435 PM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CHEROKEE COUNTY UNTIL 515 PM CDT...

AT 431 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF CAVE
SPRING...OR 11 MILES SOUTHEAST OF CEDAR BLUFF...MOVING EAST AT 30
MPH.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
      3401 8540 3400 8556 3419 8557 3420 8544
TIME...MOT...LOC 2135Z 263DEG 26KT 3411 8542

$$

08
851 
WWUS54 KBMX 152154
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED JUN 15 2011

ALC019-152204-
/O.CAN.KBMX.SV.W.0285.000000T0000Z-110615T2215Z/
CHEROKEE AL-
454 PM CDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEROKEE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3412 8543 3411 8542 3408 8542 3402 8540
      3401 8540 3400 8556 3419 8557 3420 8544
TIME...MOT...LOC 2154Z 263DEG 26KT 3413 8526

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 3:10 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT WED JUN 15 2011

.DISCUSSION...

UPPER LEVEL SHORT WAVE CONTINUES TO MOVE ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON. THIS IS PROVIDING ENOUGH INSTABILITY TO
PRODUCE SOME FAIRLY STRONG STORMS IN THAT AREA. ALTHOUGH THE
STEERING CURRENT WILL KEEP MOST OF THE PRECIPITATION AWAY FROM
CENTRAL ALABAMA...OUTFLOW BOUNDARIES COULD HELP TRIGGER
THUNDERSTORMS ACROSS OUR AREA. WE ALREADY ARE SEEING ACTIVITY
MOVING INTO OUR EXTREME NORTHEAST ZONES. EXPECT FOR COVERAGE TO
INCREASE FOR THE NEXT SEVERAL HOURS...ESPECIALLY NOW THAT MOST
AREAS ARE REACHING PEAK HEATING. ATMOSPHERIC CONDITIONS ARE
FAVORING LARGE HAIL AND STRONG DAMAGING WINDS WITH THESE STORMS.

MODELS ARE HINTING AT CONTINUED DEVELOPMENT THIS EVENING. NAM12
HAS BEEN THE MODEL OF CHOICE LATELY AS IT APPEARS TO BE HAVING A
BETTER HANDLE ON THIS PATTERN. EXPECT FOR THUNDERSTORM ACTIVITY TO
CONTINUE AT LEAST THROUGH MIDNIGHT TONIGHT.

ONCE THIS UPPER LEVEL SHORT WAVE MOVES THROUGH...NORTHWEST FLOW
ALOFT WILL RETURN THROUGH LATE WEEK. AS A RESULT...THE FORECAST
AREA WILL BE EXPOSED TO ANY MCS THAT MOVES ALONG THIS FLOW. AS A
RESULT...EXPECT RAIN COVERAGE TO RANGE BETWEEN ISOLATED TO
SCATTERED.

TEMPERATURES WISE...BIAS CORRECTED METMOS GUIDANCE HAS BEEN DOING
BETTER FOR THE OVERNIGHT PERIOD...WHERE AS THE BIAS CORRECTED
MAVMOS BEEN BETTER DURING THE DAY TIME. AS A RESULT...WILL
CONTINUE THIS TREND FOR AT LEAST THE NEXT 4 PERIODS.

UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO MOVE IN DURING THE
LATTER HALF OF THE WEEKEND AND ESTABLISH ITSELF ACROSS THE AREA BY
EARLY NEXT WEEK. AS A RESULT...DRY PATTERN RETURNS NEXT WEEK ALONG
WITH MUCH WARMER TEMPERATURES. EXPECT FOR THEM TO BE RUNNING WELL
ABOVE NORMAL AREA WIDE.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER
LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY
BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST
AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF
THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE
SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE
SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE
AFTERNOON AND EVENING.

WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST
UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG
DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE
RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL
DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND
EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  90  68  92  65 /  60  20  20  30  20
ANNISTON    69  94  72  94  70 /  70  20  20  30  20
BIRMINGHAM  72  94  73  96  74 /  50  20  20  30  20
TUSCALOOSA  72  95  73  97  71 /  40  20  20  20  10
CALERA      72  95  72  96  72 /  50  20  20  20  20
AUBURN      71  95  72  96  73 /  60  20  20  20  20
MONTGOMERY  73  95  71  95  73 /  50  20  20  20  10
TROY        70  96  68  96  68 /  50  20  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 15, 12:23 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED JUN 15 2011

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1223 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS
GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER
TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50
TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE
IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL
FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND
HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING.

75

In the hours before

Special weather statement, Jun 15, 2:43 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011

ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  CEDAR BLUFF...
  SAND ROCK...
  WEISS LAKE...
  GAYLESVILLE...

&&

LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
      3412 8579 3412 8582 3414 8584 3424 8585
      3424 8582 3426 8580 3426 8578 3437 8566
      3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577

27
Local storm report, Jun 15, 2:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             SAND ROCK               34.24N 85.77W
06/15/2011  M1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            HAIL FALLING ON COUNTY ROAD 11.

&&

SUNGER
Local storm report, Jun 15, 3:06 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 NW CEDAR BLUFF        34.25N 85.63W
06/15/2011  E1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82.

&&

SUNGER
Local storm report, Jun 15, 3:09 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 NW CEDAR BLUFF        34.24N 85.62W
06/15/2011  E1.00 INCH       CHEROKEE           AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44.

&&

SUNGER
Special weather statement, Jun 15, 3:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT WED JUN 15 2011

ALZ020-152100-
CHEROKEE AL-
316 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CDT...

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TENNALA...OR NEAR CENTRE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR BLUFF...
  MOSHAT...
  WEISS LAKE...
  GAYLESVILLE...
  HOWELLS CROSSROADS...

&&

LAT...LON 3435 8547 3406 8541 3399 8570 3416 8580
      3438 8548
TIME...MOT...LOC 2016Z 243DEG 28KT 3412 8565

27
Special weather statement, Jun 15, 4:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT WED JUN 15 2011

ALZ020-152200-
CHEROKEE AL-
417 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 500 PM CDT...

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 7 MILES SOUTHEAST OF CENTRE...MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOWELLS CROSSROADS...

&&

LAT...LON 3412 8543 3411 8542 3399 8540 3397 8540
      3397 8569 3417 8569 3421 8544
TIME...MOT...LOC 2117Z 264DEG 30KT 3409 8557

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:43 PM CDTSpecial Weather StatementBMXDeKalb32 min
Jun 15, 2:47 PM CDTSevere Thunderstorm WarningBMXCherokee28 min
Jun 15, 3:16 PM CDTSpecial Weather StatementBMXCherokee44 min
Jun 15, 4:17 PM CDTSpecial Weather StatementBMXCherokee43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.